Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Wang's multiplicity result for superlinear $ (p,q)$-equations without the Ambrosetti-Rabinowitz condition


Authors: Dimitri Mugnai and Nikolaos S. Papageorgiou
Journal: Trans. Amer. Math. Soc. 366 (2014), 4919-4937
MSC (2010): Primary 35J20; Secondary 35J60, 35J92, 58E05
DOI: https://doi.org/10.1090/S0002-9947-2013-06124-7
Published electronically: October 28, 2013
MathSciNet review: 3217704
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a nonlinear elliptic equation driven by the sum of a $ p$-Laplacian and a $ q$-Laplacian, where $ 1<q\leq 2\leq p<\infty $ with a $ (p-1)$-superlinear Carathéodory reaction term which doesn't satisfy the usual Ambrosetti-Rabinowitz condition. Using variational methods based on critical point theory together with techniques from Morse theory, we show that the problem has at least three nontrivial solutions; among them one is positive and one is negative.


References [Enhancements On Off] (What's this?)

  • [1] P. Bartolo, V. Benci, and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with ``strong'' resonance at infinity, Nonlinear Anal. 7 (1983), no. 9, 981-1012. MR 713209 (85c:58028), https://doi.org/10.1016/0362-546X(83)90115-3
  • [2] V. Benci, P. D'Avenia, D. Fortunato, and L. Pisani, Solitons in several space dimensions: Derrick's problem and infinitely many solutions, Arch. Ration. Mech. Anal. 154 (2000), no. 4, 297-324. MR 1785469 (2002c:35217), https://doi.org/10.1007/s002050000101
  • [3] Kung-Ching Chang, Methods in nonlinear analysis, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2005. MR 2170995 (2007b:47169)
  • [4] L. Cherfils and Y. Ilyasov, On the stationary solutions of generalized reaction diffusion equations with $ p\&q$-Laplacian, Commun. Pure Appl. Anal. 4 (2005), no. 1, 9-22. MR 2126276 (2006f:35081)
  • [5] Silvia Cingolani and Marco Degiovanni, Nontrivial solutions for $ p$-Laplace equations with right-hand side having $ p$-linear growth at infinity, Comm. Partial Differential Equations 30 (2005), no. 7-9, 1191-1203. MR 2180299 (2006k:35086), https://doi.org/10.1080/03605300500257594
  • [6] James Dugundji, Topology, Allyn and Bacon Inc., Boston, Mass., 1966. MR 0193606 (33 #1824)
  • [7] Giovany M. Figueiredo, Existence of positive solutions for a class of $ p\& q$ elliptic problems with critical growth on $ \mathbb{R}^N$, J. Math. Anal. Appl. 378 (2011), no. 2, 507-518. MR 2773261 (2012a:35088), https://doi.org/10.1016/j.jmaa.2011.02.017
  • [8] Leszek Gasiński and Nikolaos S. Papageorgiou, Nonlinear analysis, Series in Mathematical Analysis and Applications, vol. 9, Chapman & Hall/CRC, Boca Raton, FL, 2006. MR 2168068 (2006e:47001)
  • [9] Andrzej Granas and James Dugundji, Fixed point theory, Springer Monographs in Mathematics, Springer-Verlag, New York, 2003. MR 1987179 (2004d:58012)
  • [10] Chengjun He and Gongbao Li, The regularity of weak solutions to nonlinear scalar field elliptic equations containing $ p\&q$-Laplacians, Ann. Acad. Sci. Fenn. Math. 33 (2008), no. 2, 337-371. MR 2431370 (2009c:35129)
  • [11] Olga A. Ladyzhenskaya and Nina N. Uraltseva, Linear and quasilinear elliptic equations, Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York, 1968. MR 0244627 (39 #5941)
  • [12] Gary M. Lieberman, The natural generalization of the natural conditions of Ladyzhenskaya and Ural$ '$tseva for elliptic equations, Comm. Partial Differential Equations 16 (1991), no. 2-3, 311-361. MR 1104103 (92c:35041), https://doi.org/10.1080/03605309108820761
  • [13] Gongbao Li and Guo Zhang, Multiple solutions for the $ p\& q$-Laplacian problem with critical exponent, Acta Math. Sci. Ser. B Engl. Ed. 29 (2009), no. 4, 903-918. MR 2509998 (2010c:35071), https://doi.org/10.1016/S0252-9602(09)60089-8
  • [14] Yongqing Li, Zhi-Qiang Wang, and Jing Zeng, Ground states of nonlinear Schrödinger equations with potentials, Ann. Inst. H. Poincaré Anal. Non Linéaire 23 (2006), no. 6, 829-837 (English, with English and French summaries). MR 2271695 (2007g:35057), https://doi.org/10.1016/j.anihpc.2006.01.003
  • [15] Gongbao Li and Caiyun Yang, The existence of a nontrivial solution to a nonlinear elliptic boundary value problem of $ p$-Laplacian type without the Ambrosetti-Rabinowitz condition, Nonlinear Anal. 72 (2010), no. 12, 4602-4613. MR 2639208 (2011d:35203), https://doi.org/10.1016/j.na.2010.02.037
  • [16] Shibo Liu, On superlinear problems without the Ambrosetti and Rabinowitz condition, Nonlinear Anal. 73 (2010), no. 3, 788-795. MR 2653749 (2011d:35165), https://doi.org/10.1016/j.na.2010.04.016
  • [17] Zhaoli Liu and Zhi-Qiang Wang, On the Ambrosetti-Rabinowitz superlinear condition, Adv. Nonlinear Stud. 4 (2004), no. 4, 563-574. MR 2100913 (2005j:35034)
  • [18] Everaldo Medeiros and Kanishka Perera, Multiplicity of solutions for a quasilinear elliptic problem via the cohomological index, Nonlinear Anal. 71 (2009), no. 9, 3654-3660. MR 2536276 (2010h:35165), https://doi.org/10.1016/j.na.2009.02.013
  • [19] O. H. Miyagaki and M. A. S. Souto, Superlinear problems without Ambrosetti and Rabinowitz growth condition, J. Differential Equations 245 (2008), no. 12, 3628-3638. MR 2462696 (2010h:35123), https://doi.org/10.1016/j.jde.2008.02.035
  • [20] Richard S. Palais, Homotopy theory of infinite dimensional manifolds, Topology 5 (1966), 1-16. MR 0189028 (32 #6455)
  • [21] Dimitri Mugnai Addendum to Multiplicity of critical points in presence of a linking: application to a superlinear boundary value problem, NoDEA. Nonlinear Differential Equations Appl., 11 (2004), no. 3, 379-391, and a comment on the generalized Ambrosetti-Rabinowitz condition, NoDEA. Nonlinear Differential Equations Appl. 19 (2012), no. 3, 299-301. MR 2926299
  • [22] Dimitri Mugnai, Multiplicity of critical points in presence of a linking: application to a superlinear boundary value problem, NoDEA Nonlinear Differential Equations Appl. 11 (2004), no. 3, 379-391. MR 2090280 (2005h:35102), https://doi.org/10.1007/s00030-004-2016-2
  • [23] Nikolaos S. Papageorgiou and Sophia Th. Kyritsi-Yiallourou, Handbook of applied analysis, Advances in Mechanics and Mathematics, vol. 19, Springer, New York, 2009. MR 2527754 (2010g:49001)
  • [24] Patrizia Pucci and James Serrin, The maximum principle, Progress in Nonlinear Differential Equations and their Applications, 73, Birkhäuser Verlag, Basel, 2007. MR 2356201 (2008m:35001)
  • [25] Paul H. Rabinowitz, Jiabao Su, and Zhi-Qiang Wang, Multiple solutions of superlinear elliptic equations, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 18 (2007), no. 1, 97-108. MR 2314466 (2008c:35083), https://doi.org/10.4171/RLM/482
  • [26] J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim. 12 (1984), no. 3, 191-202. MR 768629 (86m:35018), https://doi.org/10.1007/BF01449041
  • [27] Zhi Qiang Wang, On a superlinear elliptic equation, Ann. Inst. H. Poincaré Anal. Non Linéaire 8 (1991), no. 1, 43-57 (English, with French summary). MR 1094651 (92a:35064)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35J20, 35J60, 35J92, 58E05

Retrieve articles in all journals with MSC (2010): 35J20, 35J60, 35J92, 58E05


Additional Information

Dimitri Mugnai
Affiliation: Dipartimento di Matematica e Informatica, Università di Perugia, Via Vanvitelli 1, 06123 Perugia, Italy
Email: mugnai@dmi.unipg.it

Nikolaos S. Papageorgiou
Affiliation: Department of Mathematics, National Technical University, Zografou Campus, Athens 15780 Greece
Email: npapg@math.ntua.gr

DOI: https://doi.org/10.1090/S0002-9947-2013-06124-7
Keywords: Superlinear reaction, Ambrosetti--Rabinowitz condition, strong deformation retract, nonlinear regularity, Morse relation, critical groups
Received by editor(s): August 6, 2012
Received by editor(s) in revised form: January 23, 2013
Published electronically: October 28, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society